Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 59, NWS Twin Cities, MN

June 6, 1999Dunn County, Eau Claire County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 6, 1999, 6:38 PM CDT for Dunn County, Eau Claire County, Saint Croix County, Wisconsin. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1999, 6:38 PM CDT (23:38 UTC)
Expired
Jun 6, 1999, 7:30 PM CDT
In force
52 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Dunn County, WI, Eau Claire County, WI, Saint Croix County, WI

The radar

The La Crosse radar (KARX), 132 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:00 PM CDTThunderstorm Wind 50Elk Mound, WIEstimated windspeed...
Jun 6, 7:00 PM CDTThunderstorm Wind 50Colfax, WITrees down. Estimated windspeed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 5:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1851 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
2.7
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS1 KMSP 062341 RRA
SVRMSP
WIC033-035-109-070030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 PM CDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN
  ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN
  DUNN COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 730 PM CDT

* AT 638 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 13 MILES SOUTHWEST OF
  MENOMONIE...OR ABOUT 8 MILES NORTHWEST OF DURAND...MOVING
  NORTHEAST AT 60 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  WOODVILLE
  WILSON
  MENOMONIE
  KNAPP
  GLENWOOD CITY
  DOWNING
  BOYCEVILLE

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:30 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 6, 3:30 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT SUN JUN 6 1999

WDLY SCT SVR CONVECTION FIRING ALG DRY LN ACRS CNTRL MN ZONE FCST
AREA...SOUTHWARD INTO CENTRAL IA.  IA CONVECTION MOST LKLY HELPED
ALG BY DVLPG LEFT EXIT RGN OF 100KT JETLET SWERVING NNEWD.  FAIRBURY
WIND PROFILER SHOWING 120KT WNDS AT 25H. TORNADO WATCH COVERS ALMOST
ALL OF MN ZFA EXCEPT FOR FIVE WRN COUNTIES BEHIND DRY LN.  EXPC
CONVECTION TO INCREASE ACRS ERN MN CWA THROUGH 00Z.  CONVECTION
BEGINNING TO TAKE ON BOW CONFIGURATION WEST OF RFD IN SWRN WI/NRN
IL...SHOULD CONT TO THE ENE.  BULK OF ACTIVITY MAY MISS WI ZFA UNTIL
MN CONVECTION PUSHES IN LATER THIS EVENING.  CLOSED CIRCULATION IN
NRN SD WL BRING SCT-BKN SC SHIELD INTO NRN MN ZFA DRNG NGT AS IT
LIFTS NWD.  FEW -SHRA MAY ACCOMPANY THIS STRONG FEATURE BUT WL HOLD
OFF ON ANY MENTION OF THUNDER.

THERMAL RIDGE AND HUMIDITY RETURNS ON TUE WITH DIFLUENT THICKNESS b
OVER WRN AREA IN THE AFTN.  JET DYNAMICS NOT NEARLY AS STRONG BUT
ENOUGH TO WARRANT SML POP.

.MSP...NONE.
KAVINSKY

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:47 PM CDTSevere Thunderstorm WarningMPXBarron58 min
Jun 5, 9:11 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk49 min
Jun 5, 9:32 PM CDTSevere Thunderstorm WarningMPXPepin43 min
Jun 5, 10:15 PM CDTSevere Thunderstorm WarningMPXEau Claire45 min
Jun 5, 10:56 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire34 min
Jun 6, 5:51 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire39 min
Jun 6, 6:23 PM CDTSevere Thunderstorm WarningMPXChippewa, Rusk52 min
Jun 6, 6:25 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.